Show Summary Details
Page of

Agitation 

Agitation
Chapter:
Agitation
Author(s):

Christopher J. M. Green

DOI:
10.1093/med/9780190865412.003.0050
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2016. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 15 November 2019

Acute agitation is a common issue encountered among patients admitted to inpatient wards, and it has a broad differential diagnosis. When confronted with an agitated inpatient, it is important to consider the underlying etiology before administering any sedatives so that patients receive appropriate management. This case illustrates a possible cause of agitation, alcohol withdrawal, which is potentially life-threatening if not recognized. Discussion focuses on the signs and symptoms that allow alcohol withdrawal to be distinguished from other causes of inpatient agitation, as well as key aspects of management including administration of benzodiazepines and thiamine, and avoidance of medications that lower seizure threshold (e.g., antipsychotics).

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.